Alert archive / New York / Small Craft Advisories in 2009

Small Craft Advisory 51, NWS Buffalo, NY

August 5, 2009

NWS Buffalo, NY issued this small craft advisory at Aug 5, 2009, 9:34 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2009, 9:34 AM EDT (13:34 UTC)
Expired
Aug 5, 2009, 10:00 PM EDT
In force
12 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WHUS71 KBUF 051334
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
934 AM EDT WED AUG 5 2009


LOZ044-045-052145-
/O.NEW.KBUF.SC.Y.0051.090805T1334Z-090806T0200Z/
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
934 AM EDT WED AUG 5 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EDT THIS EVENING. 

WINDS AT 15 TO 25 KNOTS WILL PRODUCE WAVES IN THE 3 TO 5 FOOT
RANGE TODAY ALONG THE EASTERN SHORE OF LAKE ONTARIO. EXPECT THESE
CONDITIONS TO SUBSIDE BY 10 PM THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
610 
WHUS71 KBUF 052001
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
401 PM EDT WED AUG 5 2009

LOZ044-045-060200-
/O.CON.KBUF.SC.Y.0051.000000T0000Z-090806T0200Z/
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
401 PM EDT WED AUG 5 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING. 

WINDS AT 15 TO 25 KNOTS WILL PRODUCE WAVES IN THE 2 TO 4 FOOT
RANGE THIS EVENING ALONG THE EASTERN SHORE OF LAKE ONTARIO.
EXPECT THESE CONDITIONS TO SUBSIDE BY 10 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
389 
WHUS71 KBUF 060203
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1003 PM EDT WED AUG 5 2009

LOZ044-045-060315-
/O.EXP.KBUF.SC.Y.0051.000000T0000Z-090806T0200Z/
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
1003 PM EDT WED AUG 5 2009

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

$$

SAGE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 5, 7:11 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 5, 7:11 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
711 AM EDT WED AUG 5 2009

.SYNOPSIS...
WESTERN AND CENTRAL NEW YORK WILL BE TREATED TO FINE LATE SUMMER
WEATHER FOR THE NEXT THREE DAYS AS HIGH PRESSURE SPRAWLS ACROSS THE
GREAT LAKES AND PROVIDES THE REGION WITH COMFORTABLE TEMPERATURES...
LOW HUMIDITY...AND PLENTY OF SUNSHINE THROUGH FRIDAY. A WARM FRONT
WILL PUSH ACROSS THE EASTERN LAKES SATURDAY AND EARLY SUNDAY WITH
THE THREAT OF SHOWERS...AND BE FOLLOWED BY A SURGE OF HEAT AND
HUMIDITY FOR SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 11Z...RAIN SHOWERS HAVE MOVED WELL EAST OF THE CWA THIS
MORNING. THE SURFACE COLD FRONT HAS CLEARED THE ENTIRE CWA...WITH
COOLER AND DRIER AIR NOW ADVECTING IN FROM SOUTHERN ONTARIO. THE
CLEARING HAS REACHED A LINE FROM ABOUT KBUF-KROC-LOWVILLE AND WILL
CONTINUE TO PUSH SOUTH THROUGH THE MORNING. THERE ARE TWO DISTINCT
LAYERS OF CLOUD...WITH LOW POST FRONTAL CLOUDS ACROSS THE SOUTHERN
TIER AND FINGER LAKES...AND A CIRRUS SHIELD ALSO EXTENDING ACROSS
THE SAM AREA. ALL OF THIS SHOULD CLEAR OUT BY MID MORNING AND LEAVE
MOSTLY SUNNY SKIES EVERYWHERE.

OTHERWISE FOR THE REST OF THE DAY...EXPECT NOTHING MORE THAN A FEW
DIURNAL CUMULUS WITH AFTERNOON HEATING...TENDING TO FOCUS ON LAKE
BREEZE BOUNDARIES AND OVER HIGHER TERRAIN. COLD AIR ADVECTION WILL
DROP 850MB TEMPS BACK TO AROUND +10C...SUPPORTING TEMPS IN THE 70S
THIS AFTERNOON. WINDS WILL BE OUT OF THE NORTHWEST AWAY FROM LAKE
INFLUENCES...BUT LOCAL LAKE BREEZES AND FUNNELING AFFECTS WILL FORCE
THE WINDS TO THE SOUTHWEST THIS AFTERNOON EAST OF BOTH LAKES ERIE
AND ONTARIO...INCLUDING KBUF AND KART AREAS.

TONIGHT THE SURFACE RIDGE WILL CREST OVER THE AREA IN THE EVENING.
THIS WILL PROVIDE MAINLY CLEAR SKIES INITIALLY...ALTHOUGH BOTH NAM
AND GFS SUGGEST SOME INCREASE IN CLOUD COVER OVERNIGHT WITH THE
APPROACH OF A MID LEVEL TROUGH. MODEL GUIDANCE APPEARS OVERDONE WITH
AMOUNT OF RH/CLOUD COVER...SO FOR NOW WILL KEEP SKIES IN MAINLY
CLEAR TO PARTLY CLOUDY RANGE. WITH A DRIER AIRMASS IN PLACE...IT
WILL BE A DECENT RADIATIONAL COOLING NIGHT WITH LOWS DROPPING INTO
THE 50S ON THE LAKE PLAINS...WITH MID TO UPPER 40S IN THE COOLER
SPOTS OF THE SOUTHERN TIER AND TUG HILL REGION.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
SURFACE HIGH PRESSURE WILL REMAIN ACROSS THE AREA BOTH THURSDAY AND
FRIDAY. THERE WILL BE A MINOR SHORT WAVE SLIDING SOUTHEAST ACROSS
THE AREA IN THE UPPER LEVEL CYCLONIC FLOW ON THURSDAY...BUT ALL
MODELS HAVE BACKED OFF ON ANY ACTIVITY SO WILL LOWER POPS BELOW SLGT
CHC THRESHOLD. 850 MB TEMPS STILL ONLY AROUND 10C...SUPPORTING MAXES
IN MID 70S. GFS REMAINS OUTLIER IN BRINGING WARM FRONT OR MCS TYPE
SYSTEM INTO WESTERN AREAS FRI NT BUT BOTH ECMWF AND NAM KEEP ANYTHING
HUNDREDS OF MILES TO OUR WEST. WITH HPC SUGGESTING GFS TOO
FAST...WILL PULL POPS BACK TO 20 WEST FRI NT...AND LOWER EAST. THERE
SHOULD BE SOME CLOUD LATE AT NIGHT SO FRI NTS MINS NOT AS COOL AS
THURS NT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
STILL LOOKS LIKE A BREAK IN THE TWO MONTH LONG PATTERN AS AN UPPER
RIDGE LOOKS TO BUILD INTO THE LOWER LAKES AND NORTHEAST FOR A
TIME...MOSTLY LIKELY SUN AND MON...BEFORE FLATTENING OUT AGAIN EARLY
NEXT WEEK...WITH MORE SIGNS OF ANOTHER E CANADA UPPER LOW LATER IN
THE WEEK. THE DEVIL IS IN THE DETAILS THOUGH AS SFC PATTERN LOOKS
VERY UNCERTAIN FOR THE WEEKEND.

HUGE DIFFERENCES BETWEEN THE 00Z GFS AND OLDER 12Z ECMWF FOR SAT
AND SUN...MAINLY IN REGARDS TO TIMING OF THE WARM FRONTAL PASSAGE.
GFS CONTINUES ITS PREVIOUS TREND IN LIFTING THE WARM FRONT ACROSS
WESTERN NY SAT NT...PRECEDED BY MCS OF SORTS FRI NT AND SAT AM. THIS
WOULD RESULT IN UNSETTLED WX SATURDAY BUT A DRY SUNDAY ALONG WITH
20-22C 850 MB TEMPS BOOSTING TEMPS TO NEAR 90. ECMWF ON THE OTHER
HAND...HOLDS EASTERN RIDGE A GOOD 24 HOURS LONGER...KEEPING ANY MCS
TYPE ACTIVITY WELL TO OUR SOUTH AND WEST SAT AND SAT NT...AND THEN
JUST SLOWLY EDGING HEAT NORTHEAST WITH ACTUAL WARM FRONT PASSAGE
ON SUNDAY NIGHT...WITH HEAT PEAKING ON MONDAY. IT WOULD RESULT IN
A MAINLY DRY WEEKEND WITH 850 MB TEMPS RISING FROM 12C SAT TO 15C
SUNDAY TO 19C MONDAY. THESE CORRESPOND TO U70S/L-M 80S AND U80S
FOR THE THREE DAYS. 00Z NAM OUT 84 HRS TENDS TO SIDE WITH ECMWF.

SO...WILL NOT MAKE ANY REAL CHANGES TO CURRENT EXTENDED...WILL GO
WITH 30 POPS ON SAT WEST AND 20 EAST...30 SAT NT...AND THEN FLIP TO
20 WEST AND 30 EAST FOR SUNDAY. WILL CONTINUE WITH MAXES IN M-U 80S
ON SUN/MON. SAT A DIFFICULT CALL DEPENDING ON SUNSHINE (ECMWF) OR
SHOWERS (GFS)...WILL PLAY THE COMPROMISE 75-80 FOR NOW. NEXT FRONT
LOOKS TO CROSS MON NT OR TUES...CHC POPS THEN.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL PREVAIL FOR THE 12Z TAF CYCLE. A COLD FRONT
PASSED THROUGH THE REGION OVERNIGHT AND IS NOW WELL SOUTH OF THE
AREA. SUBSIDENCE AND DRYING BEHIND THE FRONT WILL CONTINUE TO BUILD
IN TODAY WITH DECREASING CLOUDS. AFTER THE FRONTAL CLOUDINESS CLEARS
THE SOUTHERN TIER BY 15Z...EXPECT NOTHING MORE THAN A FEW SCATTERED
DIURNAL CUMULUS WITH AFTERNOON HEATING. ALL OF THIS WILL REMAIN VFR.

TONIGHT MAINLY CLEAR TO PARTLY CLOUDY SKIES WILL CONTINUE WITH JUST
A FEW PASSING PATCHES OF VFR CLOUD. EXPECT VALLEY FOG TO FORM
OVERNIGHT ACROSS THE SOUTHERN TIER. SOME OF THIS MAY IMPACT KJHW
LATE TONIGHT WITH BUFKIT POINT SOUNDINGS SHOWING A STRONG SURFACE
BASED INVERSION DEVELOPING. FOR NOW WILL INCLUDE SOME IFR AFTER 08Z
TO COVER POTENTIAL.

OUTLOOK...
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...VFR.
FRIDAY AFTERNOON THROUGH SUNDAY...VFR/MVFR IN CHANCE SHRA/TSRA.

&&

.MARINE...
LOOK FOR FRESH WEST TO NORTHWEST WINDS TODAY...PRODUCING WAVES AS
HIGH AS 2-4 FOOT WAVES ON LAKE ONTARIO FROM NEAR ROCHESTER TO MEXICO
BAY AND SLIGHTLY LOWER ON EASTERN LAKE ERIE. FOR NOW WILL KEEP
CONDITIONS JUST BELOW SCA CRITERIA...BUT WILL CONTINUE TO MONITOR.
WINDS WILL BE LIGHTER FOR THE REST OF THE WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...HITCHCOCK
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...HITCHCOCK
MARINE...HITCHCOCK/SFM
Hazardous weather outlook, Aug 5, 5:03 AM EDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EDT WED AUG 5 2009

LEZ020-NYZ001>008-010>014-019>021-085-060915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-NIAGARA-ORLEANS-MONROE-WAYNE-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
503 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
WESTERN AND NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ042>045-062>065-SLZ022-024-060915-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
503 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Aug 5, 4:13 AM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
413 AM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      EDEN                    42.65N 78.90W
08/05/2009                   ERIE               NY   LAW ENFORCEMENT

            WIDESPREAD FLOODING OF ROADS AND BASEMENTS.

0200 AM     FLASH FLOOD      EVANS CENTER            42.65N 79.03W
08/05/2009                   ERIE               NY   LAW ENFORCEMENT

            WIDESPREAD FLOODING OF ROADS AND BASEMENTS.

0200 AM     FLASH FLOOD      EDEN                    42.65N 78.90W
08/05/2009                   ERIE               NY   BROADCAST MEDIA

            RTE 62 CLOSED FROM CHURCH ST TO GREEN ST. OPENED AS OF
            415 AM.

&&

SMCLAUGH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:10 PM EDTSpecial Marine WarningBUF65 min
Aug 5, 12:11 AM EDTAreal Flood AdvisoryBUFErie3 hr
Aug 5, 12:33 AM EDTFlash Flood WarningBUFErie2 hr

Nearby

Small Craft Advisories in New York, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.